The antidiarrheal loperamide has had a recent, drastic increase in off-label use as an alternative treatment for symptoms of opioid withdrawal. The concept of this is easily discovered on the Internet and social media, where there are multiple blogs and forums promoting loperamide use at doses of 70 to 200 mg per day. Unfortunately, the serious side effects are not well recognized. Multiple cases of cardiac dysrhythmias contributing to death have been highlighted in recent literature. In November 2016, the US Food & Drug Administration released a statement highlighting the potential heart effects and risk of death with high doses of loperamide.1 This case regards a 22-year-old who took 200 mg of loperamide per day for 2 years as an alternative to methadone in her attempts to wean off heroin. Her subsequent spontaneous collapse, dysrhythmias, and acute hospital treatment are reviewed in detail as they were contradictory to standard therapy and required a multidisciplinary approach. Her outpatient management addressed the complex biological, psychological, and social aspects of her addiction.
All Science Journal Classification (ASJC) codes
- Public Health, Environmental and Occupational Health
- Family Practice